Clinical relevance of drug interactions with lithium

Clin Pharmacokinet. 1995 Sep;29(3):172-91. doi: 10.2165/00003088-199529030-00004.

Abstract

Although lithium continues to be regarded as the treatment of choice for bipolar disorders, the clinical use of this mood stabiliser is associated with an extremely narrow therapeutic range. Relatively minor increases in serum concentrations may induce serious adverse sequelae, and concentrations within the therapeutic range may result in toxic reactions. The safety of combining lithium with other medications, therefore, is a major concern, and extensive clinical experience has served to identify several significant drug interactions. Lithium removal from the body is achieved almost exclusively via renal means. As a result, any medication that alters glomerular filtration rates or affects electrolyte exchange in the nephron may influence the pharmacokinetic disposition of lithium. Concomitant use of diuretics has long been associated with the development of lithium toxicity, but the risk of significant interactions varies with the site of pharmacological action of the diuretic in the renal tubule. Thiazide diuretics have demonstrated the greatest potential to increase lithium concentrations, with a 25 to 40% increase in concentrations often evident after initiation of therapy. Osmotic diuretics and methyl xanthines appear to have the opposite effect on lithium clearance and have been advocated historically as antidotes for lithium toxicity. Loop diuretics and potassium-sparing agents have minor variable effects. Nonsteroidal anti-inflammatory drugs (NSAIDs) have also been associated with lithium toxicity, although the relative interactive potential of specific NSAIDs is difficult to determine. Small prospective studies have demonstrated large interindividual differences in lithium clearance values associated with different NSAIDs. A growing body of evidence also suggests that ACE inhibitors may impair lithium elimination, but further investigations are needed to identify patients at risk. Anecdotal reports have linked numerous medications with the development of neurotoxicity without an apparent effect on the pharmacokinetic disposition of lithium. Antipsychotics, anticonvulsants and calcium antagonists have all be implicated in a sufficient number of case reports to warrant concern. As these medications have all been commonly coadministered with lithium, the relative risk of serious interactions appears to be quite low, but caution is advised.

Publication types

  • Review

MeSH terms

  • Angiotensin-Converting Enzyme Inhibitors / adverse effects
  • Angiotensin-Converting Enzyme Inhibitors / therapeutic use
  • Anti-Inflammatory Agents, Non-Steroidal / adverse effects
  • Anti-Inflammatory Agents, Non-Steroidal / therapeutic use
  • Antidepressive Agents / adverse effects
  • Antidepressive Agents / therapeutic use
  • Calcium Channel Blockers / adverse effects
  • Calcium Channel Blockers / therapeutic use
  • Diuretics / adverse effects
  • Diuretics / therapeutic use
  • Drug Interactions
  • Drug Monitoring
  • Humans
  • Lithium / adverse effects
  • Lithium / pharmacokinetics*
  • Lithium / therapeutic use*
  • Psychotropic Drugs / adverse effects
  • Psychotropic Drugs / therapeutic use

Substances

  • Angiotensin-Converting Enzyme Inhibitors
  • Anti-Inflammatory Agents, Non-Steroidal
  • Antidepressive Agents
  • Calcium Channel Blockers
  • Diuretics
  • Psychotropic Drugs
  • Lithium